MAUDE Adverse Event Report: SYNTHES MONUMENT DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT, DRILL

SYNTHES MONUMENT DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT, DRILL
Catalog Number 03.010.228
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient identifier and weight not available for reporting.Device is an instrument and is not implanted/explanted.(b)(6).The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Dhr review for part # 03.010.228 lot # u238342.No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Release to warehouse date: 29 jun 2016.Supplier: (b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in the (b)(6) as follows: it is reported during an unknown surgical procedure on (b)(6) 2017, after drilling for the second recon screw and removing the drill bit, it was noticed a portion of the drill bit had been left behind.The incision was extended to facilitate the surgeon¿s attempt to remove the fragment.Surgeon determined it would be detrimental to the patient to remove the fragment.The broken fragment of the drill bit is stainless steel and is now embedded in patient bone next to a titanium screw.Surgery was delayed approximately 30 minutes due to the attempt to remove the fragment.Concomitant devices reported: recon screw (quantity 1).This report is for one (1) drill bit for recon screws.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
(b)(6).Product development investigation was completed.A visual inspection, device history records review, and hardness test were performed as part of this investigation.This complaint is confirmed.The evaluation of the received drill bit has shown that it is in a very used condition, there are many stress marks all over the shaft and the coupling adapter is worn.The cutting edges damaged and are completely blunt.This finding does indicate the either the use of a blunt instrument or an excessive metallic contact did lead to a mechanical overload and finally the breakage of the drill bit.The relevant dimensions of the drill bit could not be checked as the breakage occurred at the crossover from the smaller to the bigger diameter and as the broken portion is not available.The review of the manufacturing documents has shown that these dimensions were checked during the final inspection and were within the specification.The manufacturing papers showed no deviations regarding, dimensions, material and hardness.The correct material, 440a stainless steel per drawing was used and the hardness was with 51.64 hrc within the specification of 50-55 hrc.The fracture face is homogenous, which indicates material conformity as well.No product fault could be detected.The lot in question was manufactured with a lot size of (b)(4) pieces in june 2016 and we are not aware of any other complaint for this article- and lot number.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6552729
Report Number1719045-2017-10439
Device Sequence Number1089671
Product Code HTW
UDI-Device Identifier07611819307711
UDI-Public(01)07611819307711(10)U238342
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.228
Device Lot NumberU238342
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/20/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/08/2017
Supplement Report FDA Received Date06/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age13 YR